Herceptin seems to have a number of side effects that are begining to come to light. Unfortunately the receptors found in Herceptin seem to get in the way of other cell receptors in the body as well – notably in the heart and lungs (clin. breast cancer, 2002; suppl 2:275-9). It appears that heart damage seems to occur in around 1 in every 25 patients and in up to 40% of cases the following side effects can occur:
- severe flu like symptoms
- nausea and vomiting
- closing of the throat
- swelling of tongue, hands, lips and feet
- rashes and hives
- lung problems
- fast and/or irregular heartbeat
- heart failure
- shaking, dizziness and a feeling of weakness
- respiratory distress
- fever and/or chills
- white blood cell count anaphylactic shock
Currently, research has suggested that there is a 50% increase in the survival rate of patients taking Herceptin. However, when you look at the figures it reads more like 12%, this is because 75.4% of patients were found to be disease free after three years on conventional treatment, whilst 87.1% were disease free after three years on Herceptin.
In other trials Hercpetin has increased the death rate after three years from 91.7% to 94.3%, which is an icrease of just 3% and in one trial that compared Herceptin to no treatment at all the death rates ‘were NOT significantly differnent’ with just over 2% deaths for no treatment to just under 2% of deaths with Herceptin.
It’s all in how you read the figures, sure the study might show a 33% increase in survival, but that 33% comes from the difference between 8% and 5%!